Alert archive / North Carolina / Flash Flood Warnings in 1999
Flash Flood Warning 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 2, 1999, 5:28 PM EDT for Watauga County, North Carolina. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 1999, 5:28 PM EDT (21:28 UTC)
- Expired
- Jul 2, 1999, 7:25 PM EDT
- In force
- 117 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 022127 FFWRNK NCC189-022325- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 528 PM EDT FRI JUL 2 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA. * UNTIL 725 PM EDT. * AT 527 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL NEAR BOONE IN CENTRAL WATAUGA COUNTY. THE MOVEMENT OF THE STORM IS NEARLY STATIONARY. * BLACKSBURG RADAR INDICATED ONE TO TWO INCHES OF RAIN HAS FALLEN OVER PARTS OF WATAUGA COUNTY SINCE 430 PM EDT. ADDTIONAL HEAVY RAINFALL OF AN INCH OR TWO WILL LIKELY CAUSE FLOODING OF SMALL STREAMS AND LOW LYING AREAS. << CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! .END/HH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:45 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 2, 2:45 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT FRI JUL 2 1999 TONIGHT...PLAN ON KEEPING POPS FOR AREAS WEST OF THE BLUE RIDGE IN RESPONSE TO INSTABILITY AND VORT CENTER...NOW IN TN...NOT MOVING VERY FAST. ACROSS PIEDMONT...MORNING HAZE LIKELY WITH DEWPOINTS IN THE LOWER 70S. TOMORROW...UPPER LEVEL TEMPS INCREASE QUICKLY...CREATING A MID LEVEL CAP. THE QUESTION IS HOW MUCH CONVECTION WILL BE INHIBITED BY THE CAP. BELIEVE A FEW MINOR STHRN STREAM FEATURES MAY BREAK CAP IN A FEW PLACES OVER THE MOUNTAINS. AS A RESULT...WILL HAVE POPS IN ONCE AGAIN FOR AREAS WEST OF THE BLUE RIDGE EARLY. AFTER THIS...ONLY POPS LOOK TO BE IN MOUNTAINS AS MASSIVE SUBSIDENCE AND HEAT KICKS IN. 1000 TO 850 THICKNESS VALUES AT 48 HOURS WOULD SUPPORT TEMPS IN MID 90S. WITH TD PROGS...HEAT INDEX VALUES MAY REACH 105 SUNDAY THROUGH TUESDAY. QUESTION WILL BE THE DURATION OF THE EXTREME HEAT DURING THE DAY. NOT YET TIME FOR ANY WATCHES...AND...EXPECT ONLY HEAT ADVISORY LEVEL CONDITIONS ACROSS THE PIEDMONT FOR ONLY A SHORT TIME DURING EACH DAY...WITH HEAT INDEX RECOVERY BACK INTO THE 70S AT NIGHT. HOPEFULLY SOME RELIEF WILL ARRIVE WEDNESDAY. .RNK... VA...NONE. NC...NONE. WV...NONE. HH/KPG
In the hours before
Special weather statement, Jul 2, 3:59 PM EDT, 1 hour 29 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-030858- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 359 PM EDT FRI JUL 2 1999 ...VERY HOT AND HUMID CONDITIONS FOR THE HOLIDAY WEEKEND... VERY HOT AND HUMID CONDITIONS ARE EXPECTED BY THE FOURTH OF JULY... AND WILL LIKELY LAST INTO TUESDAY. SUNDAY AND MONDAY...TEMPERATURES ACROSS THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA...WILL REACH INTO THE MID AND UPPER 90S. IN MOUNTAINOUS AREAS....TEMPERATURES WILL REACH INTO THE LOWER AND MID 90S. THESE TEMPERATURES...COMBINED WITH HIGH HUMIDITY...WILL PRODUCE HEAT INDEX VALUES FROM 100 TO 105 DEGREES. PROLONGED EXPOSURE TO HEAT INDEX VALUES BETWEEN 100...AND 105 DEGREES...CAN CAUSE EXTREME DISCOMFORT AND MAY LEAD TO HEAT CRAMPS...HEAT EXHAUSTION...OR EVEN HEAT STROKE. YOUNG CHILDREN... OLDER ADULTS...AND PERSONS WITH HEART OR RESPIRATORY CONDITIONS ARE MOST SUSCEPTIBLE TO HEAT REACTIONS. IF YOU HAVE OUTDOOR PLANS THIS HOLIDAY WEEKEND...YOU SHOULD BE PREPARED FOR VERY HOT AND HUMID CONDITIONS. SLOW DOWN DURING THE HOTTEST PART OF THE DAY...AND DRINK PLENTY OF WATER OR OTHER NON-ALCOHOLIC LIQUIDS. MAKE SURE YOUR OUTDOOR PETS HAVE PLENTY OF FRESH WATER...AND DO NOT LEAVE THEM ALONE IN VEHICLES. KPG/HH
Nearby
Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.